Additional clinical details about the cases are summarized in Table 1.
A 79 year-old man presented with progressive lower extremity weakness starting 2 days after the first dose of the BNT162b2 (Pfizer-BioNTech) COVID-19 vaccine, with a nadir 1 week after the vaccine. Neurological examination showed bilateral weakness in the lower extremities (MRC 2/5) and upper extremities (MRC 4/5), with reduced vibration sense in the lower limbs and global areflexia. Nerve conduction studies showed an inhomogeneous demyelinating sensorimotor neuropathy. Lumbar puncture showed an albumin-cytological dissociation (see Table 1; a virus panel study was not performed). He was treated with intravenous immunoglobulins (IVIG), repeated after 3 weeks due to deterioration after initial improvement. After 2 weeks, the patient deteriorated again, and treatment with IVIG was continued with regular intervals of 4 weeks, while methylprednisolone and azathioprine were associated to his therapy. At last clinical follow-up, muscle strength in the upper extremities remained stable (MRC 4/5), and strength in the lower extremities improved (MRC 3/5 proximally and 4/5 distally). Initially, a diagnosis of Guillain-Barré syndrome was considered. However, since the patient continued to fluctuate more than 8 weeks after onset of the symptoms, a diagnosis of subacute-onset chronic inflammatory demyelinating polyneuropathy (CIDP) was made.
A 57 year-old man presented with right shoulder pain followed within 1 week by motor weakness in the right hand and hypoesthesia of the ulnar side of the right hand and forearm. The complaints started 4 weeks after he received his second dose of the BNT162b2 (Pfizer-BioNTech) COVID-19 vaccine. Clinical examination showed weakness (MRC 4/5) of right finger flexion, finger abduction, thumb abduction and adduction, and hypoesthesia of the medial antebrachial cutaneous nerve territory. EMG and nerve conduction studies showed signs compatible with a right lower trunk brachial plexopathy. MRI of the cervical spine and of the brachial plexus (with and without intravenous gadolinium) were normal. A diagnosis of right lower trunk brachial plexopathy was made. The patient was treated with oral methylprednisolone, with residual mild weakness in the right hand on last clinical follow-up.
An 80 year-old man presented with hypoesthesia in the lower extremities, starting in his feet and gradually ascending to the lower legs, with mild associated pain, but no weakness. The complaints started approximately 2 weeks after he received the first dose of the BNT162b2 (Pfizer-BioNTech) COVID-19 vaccine. Neurological examination showed normal muscle strength, reduced sensation to pinprick bilaterally below the knee, absent vibration sense in the legs and severely reduced vibration sense in the upper extremities. Reflexes were absent in the legs. EMG and nerve conduction studies showed a subacute, axonal sensorimotor polyneuropathy. Lumbar puncture was not performed. No other cause for polyneuropathy could be identified. Due to relatively mild complaints with no motor weakness, no treatment was started. On last clinical follow-up, the symptoms were stable.
A 62 year-old man presented with progressive paresthesia in the extremities, orally and in the genital area, starting 4 weeks after he received the first dose of the ChAdOx1 nCoV-19 (AstraZeneca) vaccine and progressing over several weeks. Furthermore, he complained of unsteadiness while walking. Neurological examination showed normal muscle strength, reduced sensation to touch in the fingertips and lower legs, reduced vibration sense in the legs and a positive Romberg sign. Tendon reflexes were weak with absent ankle jerks. Nerve conduction studies showed a severe demyelinating sensorimotor neuropathy. Initially, a diagnosis of Guillain-Barré syndrome was considered, but given the continued deterioration more than 8 weeks after onset of the complaints, a diagnosis of acute-onset CIDP was made. Lumbar puncture was not performed. An infectious panel (on blood) was negative for Borrelia, EMV, CMV, Hepatitis A, B, C and E. A treatment with oral methylprednisolone was discontinued early due to side effects. Treatment with IV immunoglobulins was proposed, but ultimately refused by the patient due to concern for possible side effects. At last clinical follow-up, the situation was stable.
A 61 year-old woman presented with lower back pain followed by ascending paresthesias in both hand and feet 2 weeks after receiving the first dose of the BNT162b2 (Pfizer-BioNTech) COVID-19 vaccine. Her symptoms quickly evolved to an ascending weakness in the four limbs combined with an extensive bilateral facial weakness and global areflexia. Lumbar puncture showed a cyto-albuminological dissociation with a strongly elevated protein concentration but also a pleocytosis of 50 cells/µl. An extensive infectious screening in serum and cerebrospinal fluid was negative (see Table 1).
Nerve conduction studies showed an inhomogeneous demyelinating sensorimotor polyneuropathy, compatible with acute inflammatory demyelinating polyneuropathy (AIDP). She was treated with IVIG 0.4 g/kg/d for 5 days. After an initial deterioration, she eventually made a very good recovery with only a residual hypesthesia of her feet and a mild left facial palsy.
A 62 year-old man presented with complaints of muscle aches and a severe bilateral facial palsy 11 days after receiving the first dose of the BNT162b2 (Pfizer-BioNTech) COVID-19 vaccine. Neurologic examination showed normal muscle strength with hyporeflexia in the lower extremities.
Neuroborreliosis and neurosarcoidosis were ruled out as possible alternative diagnoses by laboratory testing and chest CT. MRI of his cranial nerves revealed no structural abnormalities.
Nerve conduction studies demonstrated signs of mild demyelination of the motor nerves in both arms and legs.
We established the diagnosis of a rare variant of the Guillain-Barre syndrome with only bifacial weakness. He received a 10 day course of 48 mg of methylprednisolone a day. He made a good recovery with only a mild right facial weakness 1 month after onset.
A 63 year-old man presented with subacute development of proximal weakness in his legs starting 1 week after the first dose of the ChAdOx1 nCoV-19 (AstraZeneca) vaccine. Neurological examination demonstrated reduced motor strength of predominantly hip and knee flexors with a positive Gowers sign and broad-based gait. In a second phase, he also experienced a band-like hypesthesia from D10 downward with neuropathic pains in his lower limbs. Given the initial presentation of proximal muscle weakness without sensory symptoms, a myopathy was considered. However, nerve conduction studies showed a demyelinating sensorimotor polyneuropathy, compatible with AIDP, and needle EMG showed no signs of a myogenic disorder. Due to the clear sensory level that developed, we also considered a myelopathy (e.g. myelitis), however, MRI full spine revealed no abnormalities and CSF showed a cyto-albuminological dissociation but no elevated white cell count.
Given the test results, a diagnosis of Guillain-Barré syndrome was made.
He was treated with IVIG with a dose of 0.4 g/kg/d for 5 days and made an excellent recovery with a normal strength and gait 1 month later.
An 81 year-old woman, with a complex medical history of a malignant melanoma and peritoneal metastases of a colon carcinoma, presented with ascending hypesthesia and paresthesias in her legs and hands. She underwent an experimental pressurized intraperitoneal aerosol chemotherapy (PIPAC) treatment with oxaliplatin 2 weeks earlier and received her second dose of the BNT162b2 (Pfizer-BioNTech) COVID-19 vaccine approximately 3 weeks earlier.
She experienced rapidly ascending motor weakness in her legs and right arm and had a very pronounced sensory ataxic gait. She also had autonomic failure with cardiac arrhythmias and urinary retention. MRI of the brain and spinal cord were normal. Paraneoplastic antibodies in serum were negative and cytologic examination of cerebrospinal fluid showed no malignant cells; there was, however, a cyto-albuminological dissociation (WBC 1/µL for protein 600 mg/L). Nerve conduction studies were compatible with AIDP. In the differential diagnosis, we considered a classical Guillain-Barré syndrome (possibly related to recent vaccination) or an acute neuropathy related to recent treatment with oxaliplatin. She received IVIG with a dose of 0.4 g/kg/d for 5 days. She only had residual mild right shoulder weakness at last clinical follow-up.